Alert archive / West Virginia / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 221, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Sep 15, 2011, 1:30 AM EDT for Marion County, Monongalia County, Preston County, West Virginia. It was in force for 45 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 15, 2011, 1:30 AM EDT (05:30 UTC)
- Expired
- Sep 15, 2011, 2:15 AM EDT
- In force
- 45 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
Counties Marion County, WV, Monongalia County, WV, Preston County, WV
The radar
The Pittsburgh radar (KPBZ), 127 km from the middle of the area, began a volume at 05:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 15, 2:00 AM EDT | TSTM WND DMG | Tunnelton, WV | TREES DOWN ON RT 26 |
| Sep 15, 2:13 AM EDT | TSTM WND DMG | 1 Ne Kingwood, WV | TREE DOWN ON ROUTE 26 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 5.5 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 224 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 888 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
176
WUUS51 KPBZ 150530
SVRPBZ
WVC049-061-077-150615-
/O.NEW.KPBZ.SV.W.0221.110915T0530Z-110915T0615Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
130 AM EDT THU SEP 15 2011
THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN MARION COUNTY IN NORTHERN WEST VIRGINIA...
PRESTON COUNTY IN NORTHERN WEST VIRGINIA...
SOUTHEASTERN MONONGALIA COUNTY IN NORTHERN WEST VIRGINIA...
* UNTIL 215 AM EDT
* AT 127 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES
SOUTHWEST OF VALLEY FALLS...MOVING NORTHEAST AT 30 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
MONONGAH... BENTONS FERRY... VALLEY FALLS...
COLFAX... BARRACKVILLE... FAIRMONT...
WINFIELD... RIVESVILLE... NEEL...
EVERETTVILLE... FELLOWSVILLE... NEWBURG...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE. 1-877-633-6772...WHEN YOU CAN
DO SO SAFELY.
&&
LAT...LON 3930 7992 3944 7992 3944 7997 3938 8007
3938 8010 3940 8011 3939 8020 3940 8022
3952 8025 3969 7976 3930 7951 3927 7987
TIME...MOT...LOC 0530Z 233DEG 31KT 3936 8016
$$3 follow-up statements
448
WWUS51 KPBZ 150543
SVSPBZ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
143 AM EDT THU SEP 15 2011
WVC049-061-077-150615-
/O.CON.KPBZ.SV.W.0221.000000T0000Z-110915T0615Z/
MARION WV-PRESTON WV-MONONGALIA WV-
143 AM EDT THU SEP 15 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM EDT
FOR MONONGALIA...PRESTON AND MARION COUNTIES...
AT 140 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR VALLEY FALLS...MOVING NORTHEAST AT 35 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
VALLEY FALLS... FAIRMONT... COLFAX...
BENTONS FERRY... BARRACKVILLE... WINFIELD...
RIVESVILLE... NEEL... EVERETTVILLE...
FELLOWSVILLE... NEWBURG... BROWNS CHAPEL...
LAT...LON 3930 7992 3944 7992 3944 7997 3938 8007
3938 8010 3940 8011 3940 8015 3941 8017
3954 8019 3969 7976 3930 7951 3927 7987
TIME...MOT...LOC 0543Z 233DEG 31KT 3942 8003
$$972
WWUS51 KPBZ 150556
SVSPBZ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
156 AM EDT THU SEP 15 2011
WVC049-150606-
/O.CAN.KPBZ.SV.W.0221.000000T0000Z-110915T0615Z/
MARION WV-
156 AM EDT THU SEP 15 2011
...THE SEVERE THUNDERSTORM WARNING FOR MARION COUNTY IS CANCELLED...
LAT...LON 3930 7992 3944 7992 3949 7997 3960 8002
3969 7976 3930 7951 3927 7987
TIME...MOT...LOC 0556Z 233DEG 31KT 3948 7990
$$
WVC061-077-150615-
/O.CON.KPBZ.SV.W.0221.000000T0000Z-110915T0615Z/
PRESTON WV-MONONGALIA WV-
156 AM EDT THU SEP 15 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM EDT
FOR MONONGALIA AND PRESTON COUNTIES...
AT 153 AM EDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED NEAR HALLECK...MOVING NORTHEAST AT 35 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
NEWBURG... FELLOWSVILLE... BROWNS CHAPEL...
GLADESVILLE... TUNNELTON... ROWLESBURG...
DELLSLOW... MASONTOWN...
CATHEDRAL STATE PARK... KINGWOOD...
LAT...LON 3930 7992 3944 7992 3949 7997 3960 8002
3969 7976 3930 7951 3927 7987
TIME...MOT...LOC 0556Z 233DEG 31KT 3948 7990
$$593
WWUS51 KPBZ 150604
SVSPBZ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
204 AM EDT THU SEP 15 2011
WVC061-150614-
/O.CAN.KPBZ.SV.W.0221.000000T0000Z-110915T0615Z/
MONONGALIA WV-
204 AM EDT THU SEP 15 2011
...THE SEVERE THUNDERSTORM WARNING FOR MONONGALIA COUNTY IS
CANCELLED...
LAT...LON 3929 7988 3930 7992 3949 7991 3961 7980
3966 7979 3969 7977 3969 7976 3930 7951
3927 7987
TIME...MOT...LOC 0604Z 249DEG 26KT 3943 7978
$$
WVC077-150615-
/O.CON.KPBZ.SV.W.0221.000000T0000Z-110915T0615Z/
PRESTON WV-
204 AM EDT THU SEP 15 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM EDT
FOR PRESTON COUNTY...
AT 202 AM EDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED NEAR ORIOLE...MOVING EAST AT 30 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
NEWBURG... GLADESVILLE... FELLOWSVILLE...
TUNNELTON... MASONTOWN... ROWLESBURG...
KINGWOOD... CATHEDRAL STATE PARK...
LAT...LON 3929 7988 3930 7992 3949 7991 3961 7980
3966 7979 3969 7977 3969 7976 3930 7951
3927 7987
TIME...MOT...LOC 0604Z 249DEG 26KT 3943 7978
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 11:03 PM EDT, 2 hours 27 minutes earlier.
Area forecast discussion, Sep 14, 11:03 PM EDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PITTSBURGH PA 1103 PM EDT WED SEP 14 2011 .SYNOPSIS... RAIN WILL SPREAD ACROSS THE UPPER OHIO VALLEY TONIGHT AND THURSDAY AS A COLD FRONT SWEEPS ACROSS THE REGION. BEHIND THE FRONT...A PERIOD OF DRY AND COOL WEATHER CAN BE EXPECTED FOR THE WEEKEND. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... WILL SPEED UP INCREASE OF POPS OVERNIGHT AND ALSO ADD MENTION OF THUNDER TO FAR SOUTH. CONVECTION IS WEAKENING AS IT MOVES NORTHWARD, BUT LIGHTNING IS STILL OCCURRING. COLD FRONT WILL SWEEP ACROSS THE AREA OVERNIGHT...INCREASING POP TO CATEGORICAL AFTER MIDNIGHT. USED THE HRRR FOR TIMING OF PRECIPITATION. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/... COLD FRONT WILL COMPLETE A SWEEP OF THE REGION ON THURSDAY...BUT SHOWERS MAY PERSIST THROUGH THE AFTERNOON AS MID LEVEL COLD POOL STEEPENS LAPSE RATES OVER NORTHWEST FLOW ACROSS THE LAKES. CHANCE POPS WERE ADJUSTED FOR THIS POTENTIAL. TEMPERATURES WILL BE SHARPLY COOLER ON THURSDAY...WITH READINGS ROUGHLY 15 DEGREES BELOW NORMAL. PRECIP IS EXPECTED TO CEASE DURING THE EVENING...BUT CLOUD COVER MAY PERSIST FOR ZONES IN LEE OF THE LAKES AS NORTHWEST FLOW CONTINUES. DEPENDING ON CLOUD CLEARANCE RATE UNDER THAT FLOW AND DECOUPLING OF THE SURFACE WIND...FROST IS POSSIBLE FOR AREAS NORTH AND EAST OF PITTSBURGH. THAT LATE SUMMER POSSIBILITY HAS BEEN ADDED TO THE HAZARDOUS WEATHER OUTLOOK AND WILL BE FURTHER EVALUATED. THE REST OF THE SHORT TERM PERIOD WILL FEATURE DRY...BUT COOL WEATHER WITH SURFACE HIGH PRESSURE SLIDING ACROSS THE UPPER OHIO VALLEY UNDER EASTERN CONUS TROUGH ALOFT. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... SURFACE RIDGE WILL CONTINUE TO SLIDE EAST INTO NEW ENGLAND THROUGH MONDAY WITH CONDITIONS REMAINING DRY AND TEMPERATURES STAYING A FEW DEGREES BELOW NORMAL. SOUTHWEST FLOW WILL BEGIN TO BRING INCREASING MOISTURE INTO THE OHIO VALLEY TUESDAY WHILE A COLD APPROACHES FROM THE WEST. INCLUDED SCATTERED POPS FOR SHOWERS AND STORMS TUESDAY INTO WEDNESDAY WITH TEMPERATURES WARMING TO AROUND 5 DEGREES ABOVE NORMAL. && .AVIATION /03Z THURSDAY THROUGH MONDAY/... A COLD FRONT WILL APPROACH THE TERMINALS TONIGHT AND CROSS THE TAF SITES EARLY THIS MORNING INTO THE LATE AFTERNOON ON THURSDAY. UTILIZING A SREF/LAMP GUIDANCE BLEND, SHOWERS WITH THE FRONT WILL FIRST REACH KZZV AROUND 06Z AND PUSH EASTWARD TO KLBE BY 08Z. MVFR RESTRICTIONS WITH SHOWERS WILL PREVAIL WITH THE FRONT FROM THE PRE-DAWN HOURS INTO THE LATE MORNING. IFR CEILINGS WILL BE POSSIBLE AT KHLG/KDUJ/KFKL NEAR DAWN AS THE FRONT PASSES THROUGH. THE FRONT WILL PUSH EAST OF THE TERMINALS THURSDAY AFTERNOON, WITH CEILINGS LIFTING TO VFR BY THAT TIME. A TIGHTENED PRESSURE GRADIENT WILL ALLOW FOR NORTHERLY WINDS AT 10-15KTS TO GUST TO 20-25KTS THURSDAY AFTERNOON. .OUTLOOK...THURSDAY NIGHT THROUGH MONDAY... SKIES WILL CLEAR AND VFR CONDITIONS WILL PREVAIL THURSDAY NIGHT AS HIGH PRESSURE BUILDS IN FROM THE NORTHWEST. THIS AREA OF HIGH PRESSURE WILL DOMINATE THE REGION WITH MOSTLY VFR CONDITIONS EXPECTED THROUGH MONDAY. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
Hazardous weather outlook, Sep 14, 12:57 PM EDT, 12 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 1257 PM EDT WED SEP 14 2011 OHZ039>041-048>050-057>059-068-069-PAZ013-020-021-029-031-073-075- WVZ001>004-012-021-022-151700- TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH- MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-LAWRENCE-BEAVER-ALLEGHENY- WASHINGTON-GREENE-WESTMORELAND-FAYETTE-HANCOCK-BROOKE-OHIO-MARSHALL- WETZEL-MARION-MONONGALIA- 1257 PM EDT WED SEP 14 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MDZ001-PAZ007>009-014>016-022-023-074-076-WVZ023-041-151700- GARRETT-MERCER-VENANGO-FOREST-BUTLER-CLARION-JEFFERSON PA-ARMSTRONG- INDIANA-WESTMORELAND RIDGES-FAYETTE RIDGES-PRESTON-TUCKER- 1257 PM EDT WED SEP 14 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA AND NORTHERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. TEMPERATURES WILL DROP BELOW 40 DEGREES ON FRIDAY MORNING...WITH SOME LOCATIONS FALLING TO THE MID 30S. AREAS OF FROST ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Sep 15, 1:05 AM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
105 AM EDT THU SEP 15 2011
MDZ001-WVZ023-150600-
GARRETT MD-PRESTON WV-
105 AM EDT THU SEP 15 2011
...AREA OF STRONG THUNDERSTORMS...
AN AREA OF STRONG THUNDERSTORMS HAS DEVELOPED OVER SOUTHEASTERN
PRESTON COUNTY AND WILL THROUGH GARRETT COUNTY...
AT 101 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 4 MILES SOUTHWEST OF CATHEDRAL STATE
PARK...MOVING NORTHEAST AT 30 MPH. THESE STORMS ARE CAPABLE OF
PRODUCING HEAVY DOWNPOURS AND HAIL. WIND GUSTS IN EXCESS OF 35 MPH
ARE ALSO POSSIBLE.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
ROWLESBURG... SILVER LAKE...
CATHEDRAL STATE PARK... TERRA ALTA...
REDHOUSE... GORMAN... OAKLAND...
MOUNTAIN LAKE PARK... SWALLOW FALLS STATE PARK...
MCCOMAS BEACH... MCHENRY...
DEEP CREEK LAKE STATE PARK...
KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
LAT...LON 3947 7906 3946 7909 3942 7912 3941 7916
3939 7917 3934 7926 3929 7930 3929 7933
3925 7940 3921 7951 3927 7967 3941 7976
3969 7908 3959 7900Special weather statement, Sep 15, 1:17 AM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
117 AM EDT THU SEP 15 2011
WVZ021-022-150600-
MARION WV-MONONGALIA WV-
117 AM EDT THU SEP 15 2011
...LINE OF STRONG THUNDERSTORMS...
A LINE OF STRONG THUNDERSTORMS WILL MOVE THROUGH SOUTHERN MARION AND
EVENTUALLY SOUTHERN MONONGALIA...
AT 114 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 6 MILES SOUTHEAST OF GRANGEVILLE...
MOVING EAST AT 30 MPH. THESE STORMS WILL PRODUCE HEAVY DOWNPOURS...
HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. WINDS GUSTS TO
40 MPH ARE ALSO POSSIBLE.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
GRANGEVILLE... MANNINGTON... FESTUS...
WORTHINGTON... FARMINGTON... MONONGAH...
BENTONS FERRY... COLFAX... BARRACKVILLE...
GRANT TOWN... FAIRMONT... VALLEY FALLS...
KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
LAT...LON 3938 8010 3940 8011 3939 8020 3942 8027
3945 8040 3945 8041 3954 8042 3963 8004
3944 7996 3938 8007The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 15, 1:17 AM EDT | Special Weather Statement | PBZ | Marion | 43 min |
| Sep 15, 2:02 AM EDT | Special Weather Statement | PBZ | Tucker | 43 min |
| Sep 15, 2:09 AM EDT | Severe Thunderstorm Warning | PBZ | Preston, Tucker | 36 min |
| Sep 15, 2:12 AM EDT | Severe Thunderstorm Warning | PBZ | Preston | 48 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.